Minnesota, 2023

Tornado and Hail in Minnesota, July 25, 2023

July 25, 2023 · NWS MPX · 23 events in 7 counties and zones

On the late evening of July 25, a supercell developed in the eastern Dakotas and moved into west central Minnesota. This supercell grew upscale into a small bow echo as it moved east/southeast into central and eventually eastern Minnesota during the overnight hours of the 25th into the 26th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.3 million
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On the late evening of July 25, a supercell developed in the eastern Dakotas and moved into west central Minnesota. This supercell grew upscale into a small bow echo as it moved east/southeast into central and eventually eastern Minnesota during the overnight hours of the 25th into the 26th. The storm produced a damage swath about 1 to 2 counties wide, with some enhanced damage from near Stevens County down through the Stearns/Kandiyohi county line. There was also a brief EF0 tornado near New London.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 25, 7:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 25, 7:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Tue Jul 25 2023

.UPDATE...
Issued at 835 PM CDT Tue Jul 25 2023

Not many changes needed to ongoing forecast for this evening and
tonight. The thinking is still on track to anticipate clusters of
thunderstorms, or loosely organized MCS's, to develop in western MN
south of I-94 to track ESE through the WFO MPX coverage area late
this evening through early morning Wednesday. Already have a SVR
watch in ern SD this evening, with recent SWOMCD #1711 from SPC
detailing the potential for a watch in our coverage area. Not a lot
of convective development in terms of intensity/coverage at this
point, but there is currently next to no CINH over SW MN, and there
is still plenty of low level moisture, evidenced by dewpoints of at
least 70F upstream of the tstms in ern SD. Effective bulk shear of
40+ kts is nearly identical both in ern SD and wrn MN, and IR
satellite is showing the storms that have blossomed as having very
cold tops and rather good storm top divergence. Thus, with multiple
CAMs still holding strong with the idea that clusters of
thunderstorms will drive ESE through our coverage area, have
maintained likely PoPs for areas south of I-94. Not comfortable with
advertising Categorical PoPs given the short duration nature and
scattered coverage of the storms. There is still a chance that
western and southern portions of the Twin Cities metro may experience
thunderstorms, but more than likely the storms would be in a
weakened state by the time they get that far east. That's not to say
some welcome rain won't happen, but not to the extent that scattered
heavy rain may well occur in western MN. We're continuing to monitor
the activity to our west and will collaborate with SPC as needed
through this evening to make any determinations on severe weather
products.

&&

.DISCUSSION...(This evening through Tuesday)
Issued at 226 PM CDT Tue Jul 25 2023

KEY MESSAGES:

- Severe MCS possible along the MN River Valley this evening.

- Dangerous heat Wednesday through Thursday, with afternoon heat
  indices around 100, with lows Thursday morning remaining in the
  70s.

- Scattered Thunderstorms possible Thursday afternoon and evening, a
  few may be severe.

- Temperatures cool back down closer to normal this weekend into
  next week.

Water vapor imagery this afternoon shows a shortwave cresting the
ridge over central ND. MUCAPE ahead of this shortwave is on the
order of 4000-6000 j/kg per SPC mesoanalysis, which will allow for
the development of strong convection shortly. CAMs are a bit all over
the place on how storms evolve overnight, but the general idea is
that storms that develop over the Dakotas this afternoon will travel
southeast along the CAPE gradient. Said CAPE gradient currently
angles SSE from south central ND toward Des Moines and is expected to
only nudge northeast a little tonight, which means the favored
corridor for a forward propagating MCS would be from west central MN
toward north central Iowa. The current Day 1 SPC convective outlook
covers this well and from the CAMs perspective, the HopWRF members
show a similar progression of things. This means the highest PoPs
tonight are south of I-94, with the Twin Cities possibly sitting in a
position where we see another rain event go "ope, lemme just sneak
past ya."

The main story for Wednesday and Thursday continues to be the heat.
For Wednesday, it is looking like activity tonight moves through our
area fast enough as to where it will have little impact on
temperatures on Wednesday (at least in MN). Therefore, we boosted
highs toward the 75th percentile of the NBM. Dewpoint temperatures
look to mix out into the mid 60s, which will hold heat index values
around 100, but full sun and light winds will allow Wet-bulb Globe
Temperatures (WBGT) to top out in the 86-88 range (getting into the
Extreme level for our region) from the MN River Valley up into the
Twin Cities. Overnight lows Wed night into Thursday morning will stay
in the 70s, with similar hot conditions expected on Thursday
afternoon. Therefore, we issued a Heat Advisory for Wednesday
through Thursday where the most extreme WBGT values overlap both
days, with limited cooling off Wednesday night. A further expansion
of this Advisory to the west is possible for Wednesday and to the
south and east on Thursday, but we have time to figure out any
possible expansions and upgrades to an Excessive Heat Warning in the
Twin Cities for Thursday.

As for precipitation chances, building heights will shut down precip
generation over us Wed/Wed night. Thursday, a weak cold front will
sag into the MPX area and will encounter a very unstable airmass
(likely 3000+ j/kg of mlCAPE). However, it's still uncertain where
enough forcing will exist to force convection through a capping
inversion associated with the EML. If storms develop, they will be in
a more than favorable environment for severe weather (wind/hail) and
the current Marginal Risk in the SPC Day 3 convective outlook covers
this threat well, though an upgrade to a Slight in the future seems
likely once there's a bit more confidence in where we'll see
convection develop Thursday afternoon.

Friday through Tuesday... Models have sped up the fronts progression
to the south, where by Friday, we're now expecting highs to largely
remain in the 80s and they will remain there through the first half
of next week. Though the surface front will be south of us on Friday,
the elevated thermal gradient will be over southern MN, so additional
elevated thunderstorm development looks possible Friday afternoon.
Eventually, the northerly winds will push the frontal boundary far
enough south to where our precipitation chances are now looking
pretty minimal for the weekend. However, next week, the northern
stream looks to reside over the northern tier states, with the
weekend ridge flattening out and a zonal flow taking over. This
brings about the chances for more storms next week with any passing
shortwaves we may see. However, this far out, there's little
agreement on timing/strength of any of these waves, which means you
see the return of fairly common slight chance/low chance PoPs to the
forecast for early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 640 PM CDT Tue Jul 25 2023

All TAF sites at VFR with passing high cirrus at the start of this
duration, with still the lingering question of how the anticipated
convection in the eastern Dakotas and western MN later this evening
evolves and tracks. Multiple short-term models show a blossoming of
storms developing late this evening (in the 03z-05z timeframe) in
western MN then tracking ESE, affecting terminals along and south of
I-94 the most. Still too early to definitively rule out any one TAF
site as not expecting activity, so have run with TEMPO groups at all
terminals, staggered from west to east in terms of timing. IFR
visibility looks likely along with MVFR ceilings. Will adjust as
needed, especially once the TSRA have actually developed. Activity
will clear out by daybreak with VFR conditions expected along with NW
winds for Wednesday.

KMSP...Best timing for MSP still looks to be around midnight and for
several hours thereafter, thus avoiding any big traffic windows since
the convection is expected during the overnight hours. No major
change in the timing from the previous TAF, just converting the
PROB30 to a TEMPO and with a slightly longer window of opportunity.

/OUTLOOK FOR KMSP/
Thu...VFR. Chc evening TSRA. Wind SW 5-15 kts.
Fri...VFR. Chc TSRA. Wind NE 5 kts.
Sat...VFR. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 10 AM Wednesday to 8 PM CDT Thursday for Anoka-
     Blue Earth-Brown-Carver-Chisago-Dakota-Hennepin-Isanti-Le
     Sueur-McLeod-Meeker-Nicollet-Ramsey-Redwood-Renville-Scott-
     Sherburne-Sibley-Washington-Wright.

WI...Heat Advisory from 10 AM Wednesday to 8 PM CDT Thursday for Pierce-
     St. Croix.

&&

UPDATE...JPC
DISCUSSION...MPG
AVIATION...JPC
Hazardous weather outlook, Jul 25, 3:09 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Tue Jul 25 2023

MNZ041-042-047>049-054>060-064>070-073>078-082>085-091>093-262115-
Douglas-Todd-Stevens-Pope-Stearns-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
409 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota and west central
Minnesota.

.DAY ONE...Tonight.

Another round of scattered thunderstorms is expected to move
across the region late this evening and overnight. Wind and hail
are the primary threats with these thunderstorms, with the
greatest risk of severe weather extending from west central into
south central Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday.
Excessive heat is likely with temperatures in the middle and
upper 90s and maximum heat indices from the mid 90s to low 100s.

A few rounds of thunderstorms are also possible, with a marginal
risk of severe weather across the region late Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ043>045-050>053-061>063-WIZ014>016-023>028-262115-
Morrison-Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Anoka-
Ramsey-Washington-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
409 PM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...northwest Wisconsin and west
central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and humid conditions are expected Wednesday and Thursday.
Excessive heat is likely with temperatures in the middle and
upper 90s and maximum heat indices from the mid 90s to low 100s.

A few rounds of thunderstorms are also possible, with a marginal
risk of severe weather across the region late Thursday and
Thursday night.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 25, 9:00 PM CST to 9:05 PM CST
Where
Stevens County, 0.84 mi SE of Chokio
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.570, -96.170

Several trees and branches of 6 to 10 inches were reported down in the city of Chokio.

Thunderstorm Wind, Stevens

When
July 25, 9:08 PM CST to 9:13 PM CST
Where
Stevens County, 0.48 mi E of Morris Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.570, -95.970

This was a measured wind gust from the AWOS station at KMOX Morris airport.

Thunderstorm Wind, Stevens

When
July 25, 9:10 PM CST to 9:15 PM CST
Where
Stevens County, 0.97 mi E of Morris
Measured
50 kt (58 mph) estimated gust
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
45.580, -95.910

There were several trees down in town and areas without power. An apartment building in town had a window blown out. There were also reports of trees down across other parts of the county.

Thunderstorm Wind, Pope

When
July 25, 9:15 PM CST to 9:20 PM CST
Where
Pope County, 10.76 mi SSE of Cyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
45.470, -95.690

Reports of trees and powerlines down east of Hancock along county road 2. One report of a tree over a home.

Thunderstorm Wind, Pope

When
July 25, 9:20 PM CST to 9:25 PM CST
Where
Pope County, 10.9 mi SSW of Starbuck
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -95.590

A tree fell on a powerline.

Thunderstorm Wind, Pope

When
July 25, 9:25 PM CST to 9:30 PM CST
Where
Pope County, Gilchrist
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.470, -95.350

A tree was down on the road.

Hail, Pope

When
July 25, 9:30 PM CST to 9:35 PM CST
Where
Pope County, 0.84 mi SE of Glenwood
Measured
1 in hail
Reported by
Public
Coordinates
45.640, -95.390

A report of 1 inch hail was received via MPing.

Thunderstorm Wind, Stearns

When
July 25, 9:55 PM CST to 10:00 PM CST
Where
Stearns County, 4.84 mi S of Brooten
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.430, -95.120

Brooten fire department reported wind gusts of 50 to 60 mph about five miles south of Brooten.

Thunderstorm Wind, Kandiyohi

When
July 25, 9:58 PM CST to 10:02 PM CST
Where
Kandiyohi County, 3.77 mi W of New London to 1.37 mi W of New London
Measured
78 kt (90 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
45.309, -95.026

A large machine shed was destroyed. Several dozen large trees and power poles were uprooted or broken. A pontoon was flipped and there was some soffit and shingle damage to a couple houses.

Thunderstorm Wind, Kandiyohi

When
July 25, 9:59 PM CST
Where
Kandiyohi County, 3 mi WNW of New London
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
45.310, -95.010

A spotter with New London Fire and EMS measured 68 mph winds just southeast of Lake Andrew.

Tornado, Kandiyohi

When
July 25, 10:01 PM CST to 10:03 PM CST
Where
Kandiyohi County, 1.16 mi W of New London to 0.23 mi ENE of New London
Rating
EF0
Path length
1.39 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
45.301, -94.974

A brief tornado formed along a quasi-linear convective system (QLCS) and moved into New London. It took part of the roof off of three homes and a large shed. Other homes sustained shingle, soffit, and siding damage. At least 200 trees were broken or uprooted. Some of the adjacent damage appeared to be associated with inflow winds. The tornado was associated with a surge in the QLCS which then caused damaging downburst winds that started several miles west of New London and continued into Meeker County (see separate entries).

Thunderstorm Wind, Stearns

When
July 25, 10:07 PM CST to 10:12 PM CST
Where
Stearns County, Belgrade
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.450, -95.000

Fire department reported winds near 70 mph.

Thunderstorm Wind, Kandiyohi

When
July 25, 10:11 PM CST
Where
Kandiyohi County, 3.16 mi SSE of Hawick
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.308, -94.824

Part of a roof was blown off a large machine shed. Several trees in the area were broken or uprooted.

Thunderstorm Wind, Kandiyohi

When
July 25, 10:11 PM CST to 10:16 PM CST
Where
Kandiyohi County, 3.12 mi SSE of Hawick
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
45.310, -94.820

A large machine shed had part of its roof torn off, and a few nearby trees were also broken.

Thunderstorm Wind, Meeker

When
July 25, 10:15 PM CST
Where
Meeker County, 4.16 mi NNW of Crow River
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.309, -94.747

Part of a roof was blown off a barn. Several trees at the farm were also broken or tipped over.

Thunderstorm Wind, Meeker

When
July 25, 10:15 PM CST to 10:20 PM CST
Where
Meeker County, 4.26 mi NNW of Crow River
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
45.310, -94.750

A barn had part of its roof torn off. Several trees were also broken or uprooted.

Thunderstorm Wind, Stearns

When
July 25, 10:18 PM CST to 10:23 PM CST
Where
Stearns County, 2.93 mi SSE of Paynesville Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.330, -94.730

There was a report of a tree down at Lake Koronis Regional Park.

Thunderstorm Wind, Meeker

When
July 25, 10:30 PM CST to 10:35 PM CST
Where
Meeker County, 0.69 mi S of Eden Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.320, -94.550

There was a lot of tree and brach debris along with power outages near Eden Valley.

Thunderstorm Wind, Meeker

When
July 25, 10:45 PM CST to 10:50 PM CST
Where
Meeker County, 1.38 mi S of Litchfield
Measured
50 kt (58 mph) estimated gust
Reported by
AWSS
Coordinates
45.110, -94.530

Public works responded to 1 large branch across the road.

Thunderstorm Wind, Wright

When
July 25, 10:54 PM CST to 10:59 PM CST
Where
Wright County, 0.49 mi E of French Lake
Measured
50 kt (58 mph) estimated gust
Reported by
AWSS
Coordinates
45.200, -94.190

Public works relayed reports of multiple trees down in the French Lake township.

Thunderstorm Wind, Wright

When
July 25, 11:23 PM CST to 11:28 PM CST
Where
Wright County, 0.98 mi E of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
AWSS
Coordinates
45.070, -93.960

Public works relayed a report of a tree down in Waverly.

Thunderstorm Wind, McLeod

When
July 25, 11:25 PM CST to 11:30 PM CST
Where
McLeod County, 3.43 mi W of Heatwole
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.830, -94.470

A large tree branch was down along with lodged corn.

Thunderstorm Wind, McLeod

When
July 25, 11:37 PM CST to 11:42 PM CST
Where
McLeod County, 0.69 mi N of Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.780, -94.150

Two large branches were down and partially blocking a roadway in Glencoe.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyThe tornado archive for Minnesota, 2023Warnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121924, 1121930, 1121936, 1121942, 1121946, 1121950, 1121960, 1121953, 1121970, 1121957, 1105893, 1121973, 1105971, 1121975, 1105972, 1121977, 1122006, 1122009, 1122031, 1122045, 1122068, 1122072, 1122075.